Communications in Mathematical Physics

, Volume 117, Issue 3, pp 451–500 | Cite as

Isospectral hamiltonian flows in finite and infinite dimensions

I. Generalized Moser systems and moment maps into loop algebras
  • M. R. Adams
  • J. Harnad
  • E. Previato


A moment map\(\tilde J_r :M_A \to (\widetilde{gl(r)}^ + )^*\) is constructed from the Poisson manifold ℳA of rank-r perturbations of a fixedN×N matrixA to the dual\((\widetilde{gl(r)}^ + )^*\) of the positive part of the formal loop algebra\(\widetilde{gl(r)}\)=gl(r)⊗ℂ[[λ, λ−1]]. The Adler-Kostant-Symes theorem is used to give hamiltonians which generate commutative isospectral flows on\((\widetilde{gl(r)}^ + )^*\). The pull-back of these hamiltonians by the moment map gives rise to commutative isospectral hamiltonian flows in ℳA. The latter may be identified with flows on finite dimensional coadjoint orbits in\((\widetilde{gl(r)}^ + )^*\) and linearized on the Jacobi variety of an invariant spectral curveX r which, generically, is anr-sheeted Riemann surface. Reductions of ℳA are derived, corresponding to subalgebras ofgl(r, ℂ) andsl(r, ℂ), determined as the fixed point set of automorphism groupes generated by involutions (i.e., all the classical algebras), as well as reductions to twisted subalgebras of\(\widetilde{sl(r,\mathbb{C}})\). The theory is illustrated by a number of examples of finite dimensional isospectral flows defining integrable hamiltonian systems and their embeddings as finite gap solutions to integrable systems of PDE's.


Manifold Riemann Surface Hamiltonian System Automorphism Groupes Positive Part 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ablowitz, M.J., Kaup, D.J., Newell, A.C., Segur, H.: The inverse scattering transform-Fourier analysis for nonlinear problems. Stud. Appl. Math.53, 249–315 (1973)Google Scholar
  2. 2.
    Ablowitz, M.J., Segur, H.: Solitons and the inverse scattering transform. SIAM Studies in Applied mathematics,4, society for industrial and applied mathematics. Philadelphis 1981Google Scholar
  3. 3.
    Abraham, R., Marsden, J.E.: Foundations of mechanics, 2nd ed. Reading, MA: Benjamin/Cummings 1978, Chap. 4Google Scholar
  4. 4.
    Adams, M.R., Harnad, J., Hurtubise, J.: Isospectral hamiltonian flows in finite and infinite dimensions. II. Integration of flows (preprint) (1988)Google Scholar
  5. 5.
    Adler, M.: On a trace functional for formal pseudo-differential operators and the symplectic structure of the Korteweg-de Vries type equations. Invent. Math.50, 219–248 (1979)Google Scholar
  6. 6.
    Adler, M., van Moerbeke, P.: Completely integrable systems, euclidean Lie algebras, and curves. Adv. Math.38, 267–317 (1980)Google Scholar
  7. 7.
    Adler, M., van Moerbeke, P.: Linearization of Hamiltonian systems, Jacobi varieties, and representation theory. Adv. Math.38, 318–379 (1980)Google Scholar
  8. 8.
    Date, E., Tanaka, S.: Periodic multi-soliton solutions of the Korteweg-de Vries equation and Toda lattice. Prog. Theor. Phys. [Suppl.]59, 107 (1976)Google Scholar
  9. 9.
    Date, E., Jimbo, M., Kashiwara, M., Miwa, T.: Proc. Jpn. Acad.57A, 342 and 387 (1981); Physica4D, 343 (1982); J. Phys. Soc. Jpn.50, 3806 and 3813 (1981); Publ. RIMS Kyoto Univ.18, 1077 (1982)Google Scholar
  10. 10.
    Deift, P., Lund, F., Trubowitz, E.: Nonlinear wave equations and constrained harmonic motion. Commun. Math. Phys.74, 141–188 (1980)Google Scholar
  11. 11.
    Dhooge, P.: Bäcklund transformations on Kac-Moody Lie algebras and integrable systems. J. Geom. Phys.1, 9–38 (1984)Google Scholar
  12. 12.
    Dubrovin, B.A.: Theta functions and non-linear equations. Russ. Math. Surv.36, 11–92 (1981)Google Scholar
  13. 13.
    Flaschka, H.: Towards an algebro-geometric interpretation of the Neumann system. Tohoku Math. J.36, 407–426 (1984)Google Scholar
  14. 14.
    Flaschka, H., Newell, A.C., Ratiu, T.: Kac-Moody Lie algebras and soliton equations. II. Lax equations associated withA 1(1). Physica9D, 300 (1983)Google Scholar
  15. 14a.
    Kac-Moody Lie algebras and soliton equations. III. Stationary equations associated withA 1(1). Physica9D, 324–332 (1983)Google Scholar
  16. 15.
    Forest, M.G., McLaughlin, D.W.: Spectral theory for the periodic sine-Gordon equation: a concrete viewpoint. J. Math. Phys.23, 1248–1277 (1982)Google Scholar
  17. 16.
    Gagnon, L., Harnad, J., Hurtubise, J., Winternitz, P.: Abelian integrals and the reduction method for an integrable Hamiltonian system. J. Math. Phys.26, 1605–1612 (1985)Google Scholar
  18. 17.
    Guillemin, V., Sternberg, S.: Symplectic techniques in physics. Cambridge: Cambridge University Press 1984Google Scholar
  19. 18.
    Guillemin, V., Sternberg, S.: The moment map and collective motion. Ann. Phys.127, 220–253 (1980)Google Scholar
  20. 19.
    Guillemin, V., Sternberg, S.: On collective complete integrability according to the method of Thimm. Ergodic Dyn. Sys.3, 219–230 (1983)Google Scholar
  21. 20.
    Guillemin, V., Sternberg, S.: On the method of Symes for integrating systems of the Toda type. Lett. Math. Phys.7, 113–115 (1983)Google Scholar
  22. 21.
    Harnad, J., Saint-Aubin, Y., Shnider, S.: Bäcklund transformations for nonlinear sigma models with values. In: Riemannian symmetric spaces. Commun. Math. Phys.93, 33–56 (1984)Google Scholar
  23. 21a.
    The soliton correlation matrix and the reduction problem for integrable systems. Commun. Math. Phys.92, 329–367 (1984)Google Scholar
  24. 22.
    Helgason, S.: Differential geometry and symmetric spaces. New York: Academic Press 1962, Chap. IXGoogle Scholar
  25. 23.
    Hurtubise, J.: Rankr perturbations, algebraic curves, and ruled surfaces, preprint U.Q.A.M. (1986)Google Scholar
  26. 24.
    Kostant, B.: The solution to a generalized Toda lattice and representation theory. Adv. Math.34, 195–338 (1979)Google Scholar
  27. 25.
    Krichever, I.M.: Algebraic curves and commuting matrix differential operators. Funct. Anal. Appl.10, 144–146 (1976)Google Scholar
  28. 26.
    Krichever, I.M.: Methods of algebraic geometry in the theory of non-linear equations. Russ. Math. Surv.32, 6, 185–213 (1977)Google Scholar
  29. 27.
    Krichever, I.M., Novikov, S.P.: Holomorphic bundles over algebraic curves and non-linear equations. Russ. Math. Surv.35, 6, 53 (1980)Google Scholar
  30. 28.
    McKean, H.P., Trubowitz, E.: Hill's operator and hyperelliptic function theory in the presence of infinitely many branched points. CPAM29, 143–226 (1976); Hill's surfaces and their theta functions, Bull. AMS84, 1042–1085 (1979)Google Scholar
  31. 29.
    Mischenko, A.S., Fomenko, A.T.: Generalized Liouville method of integration of Hamiltonian systems. Funct. Anal. Appl.12, 113–121 (1978)Google Scholar
  32. 30.
    Mischenko, A.S., Fomenko, A.T.: Integrability of Euler equations on semisimple Lie algebras. Sel. Math. Sov.2, 207–291 (1982)Google Scholar
  33. 31.
    van Moerbeke, P., Mumford, D.: The spectrum of difference operators and algebraic curves. Acta Math.143, 93–154 (1979)Google Scholar
  34. 32.
    Moser, J.: Geometry of quadrics and spectral theory. The chern symposium, Berkeley, June 1979; p. 147–188. Berlin, Heidelberg, New York: Springer 1980Google Scholar
  35. 33.
    Moser, J.: Various aspects of integrable Hamiltonian systems, Proc. CIME Conference, Bressanone, Italy, June 1978; Prog. Math.8. Boston: Birkhäuser 1980Google Scholar
  36. 34.
    Mumford, D.: Tata lectures of theta. II. Prog. Math.43. Boston: Birkhäuser 1983Google Scholar
  37. 35.
    Pressley, A., Segal, G.: Loop groups. Oxford: Oxford University Press 1986Google Scholar
  38. 36.
    Previato, E.: Hyperelliptic quasi-periodic and soliton solutions of the nonlinear Schrödinger equation. Duke Math. J.52 (1985)Google Scholar
  39. 37.
    Ratiu, T.: The C. Neumann problem as a completely integrable system on an adjoint orbit. Trans. AMS264, 321–329 (1981);Google Scholar
  40. 37a.
    The Lie algebraic interpretation of the complete integrability of the Rosochatius system. In: Mathematical methods in hydrodynamics and integrability in dynamical systems. AIP Conf. Proc.88, La Jolla, 1981Google Scholar
  41. 38.
    Reyman, A.G., Semenov-Tian-Shansky, M.A.: Reduction of Hamiltonian systems, affine Lie algebras and Lax equations. Invent. Math.54, 81–100 (1979)Google Scholar
  42. 39.
    Reyman, A.G., Semenov-Tian-Shansky, M.A.: Reduction of Hamiltonian systems, affine Lie algebras and Lax equations II. Invent. Math.63, 423–432 (1981)Google Scholar
  43. 40.
    Reyman, A.G., Semenov-Tian-Shansky, M.A., Frenkel, I.B.: Graded Lie algebras and completely integrable dynamical systems. Sov. Math. Doklady20, 811–814 (1979)Google Scholar
  44. 41.
    Sato, M.: Soliton equations as dynamical systems on infinite dimensional Grassmann manifolds RIMS Kokyuroku439, 30–46 (1981);Google Scholar
  45. 41a.
    with Sato, Y.: Soliton equations as dynamical systems on infinite dimensional Grassmann manifolds. In: Nonlinear PDE's in applied science U.S.-Japan Seminar, Tokyo 1982, Lax, P., Fujita, H. (eds.). Amsterdam: North-Holland 1982Google Scholar
  46. 42.
    Segal, G., Wilson, G.: Loop groups and equations of KdV type. Publ. Math. IHES61, 6–65 (1985)Google Scholar
  47. 43.
    Schilling, R.: Trigonal curves and operator deformation theory (preprint)Google Scholar
  48. 44.
    Symes, W.W.: Systems of Toda type, inverse spectral problems, and representation theory. Invent. Math.59, 13–59 (1980)Google Scholar
  49. 45.
    Ting, A.C., Tracy, E.R., Chen, H.H., Lee, Y.C.: Reality constraints for the periodic sine-Gordon equation, Phys. Rev. A30, 3355–3358 (1984)Google Scholar
  50. 46.
    Tracy, E.R., Chen, H.H., Lee, Y.C.: Study of quasi-periodic solutions of the nonlinear Schrödinger equation and the nonlinear modulational instability. Phys. Rev. Lett.53, 218–221 (1984)Google Scholar
  51. 47.
    Weinstein, A.: Lectures on symplectic manifolds. CBMS Conference Series, Vol. 29. Providence, RI: Am. Math. Soc. 1977Google Scholar
  52. 48.
    Weinstein, A.: The local structure of Poisson manifolds. J. Differ. Geom.18, 523–557 (1983)Google Scholar
  53. 49.
    Wilson, G.: Habillage et fonctions τ. C.R. Acad. Soc.299, 587–590 (1984)Google Scholar
  54. 50.
    Zakharov, V.E., Shabat, A.B.: A scheme for integrating the nonlinear equations of mathematical physics by the method of the inverse scattering problem. I. Funct. Anal. Appl.8, 226–235 (1974)Google Scholar
  55. 51.
    Zakharov, V.E., Shabat, A.B.: Integration of nonlinear equations of mathematical physics by the method of inverse scattering. II. Funct. Anal. Appl.18, 166–174 (1979)Google Scholar

Copyright information

© Springer-Verlag 1988

Authors and Affiliations

  • M. R. Adams
    • 1
  • J. Harnad
    • 2
  • E. Previato
    • 3
  1. 1.Department of MathematicsUniversity of GeorgiaAthensUSA
  2. 2.Département de Mathémathiques Appliquées, Ecole PolytechniqueMontréalCanada
  3. 3.Department of MathematicsBoston UniversityBostonUSA

Personalised recommendations